Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 30, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2005, 12:28 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2005, 12:28 PM PDT (19:28 UTC)
- Expired
- Jul 31, 2005, 3:30 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 81 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Edwards AFB, CA (KEDW), launched 12:00Z, 7.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3225 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 311930 FFWVEF CAC071-312230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 1228 PM PDT SUN JUL 31 2005 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA * UNTIL 330 PM PDT * AT 1226 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL FROM A THUNDERSTORM 7 MILES SOUTH OF MOUNTAIN PASS. THIS STORM WAS NEARLY STATIONARY. * THE STORM PRODUCING FLASH FLOODING COULD AFFECT INTERSTATE 15 NEAR THE COMMUNITY OF MOUNTAIN PASS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. LAT...LON 3512 11567 3522 11535 3562 11557 3544 11598 $$ MORGAN
2 follow-up statements
000 WGUS75 KVEF 312007 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 106 PM PDT SUN JUL 31 2005 CAC071-312230- SAN BERNARDINO CA- 106 PM PDT SUN JUL 31 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 103 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE STRONG TO SEVERE THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL OVER THE MOJAVE NATIONAL PRESERVE. THE STORMS WERE NEARLY STATIONARY. MOJAVE NATIONAL PRESERVE OFFICIALS REPORT THAT SOME ROADS IN THE PRESERVE ARE IMPASSABLE DUE TO FLASH FLOODING. ADDITIONAL HEAVY RAINFALL IS EXPECTED OVER THE SAME AREA THROUGH AT LEAST 2 PM...WHICH WILL AGGRAVATE THE FLOODING PROBLEMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. LAT...LON 3503 11562 3513 11530 3553 11552 3535 11593 $$ MORGAN
000 WGUS75 KVEF 312145 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 242 PM PDT SUN JUL 31 2005 CAC071-312230- SAN BERNARDINO CA- 244 PM PDT SUN JUL 31 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS OVER THE MOJAVE NATIONAL PRESERVE HAD WEAKENED. OFFICIALS AT THE PRESERVE REPORTED AT LEAST ONE ROAD IMPASSABLE AND CLOSED DUE TO FLASH FLOODING. ALTHOUGH THE HEAVY RAIN HAS ENDED...FLOODING OF LOW LYING AREAS MAY CONTINUE THROUGH 330 PM AS RUNOFF FLOWS DOWN THE MOUNTAINS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS...STREAMS AND NORMALLY DRY WASHES. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...WASHES...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS...CREEKS AND WASHES. LAT...LON 3503 11562 3513 11530 3553 11552 3535 11593 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:00 AM PDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 31, 9:00 AM PDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 900 AM PDT SUN JUL 31 2005 .SYNOPSIS...HIGH PRESSURE WILL REMAIN ANCHORED OVER SOUTH EASTERN COLORADO THROUGH TUESDAY ALLOWING A MOIST SOUTHERLY FLOW TO CONTINUE INTO THE AREA. THE MOIST AND UNSTABLE CONDITIONS WILL PRODUCE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS AND BELOW NORMAL TEMPERATURES ACROSS MUCH OF THE REGION. && .UPDATE...NO CHANGE. && .PREV DISCUSSION... 315 AM PDT SUN JUL 31 2005 .SHORT TERM...IR IMAGERY IS CURRENTLY SHOWING A DISTINCT ROTATION WITHIN A CLOUD MASS OVER SOUTHERN ARIZONA THAT IS LIKELY ASSOCIATED WITH AN INVERTED TROUGH CENTERED OVER SOUTH CENTRAL AZ. WIDESPREAD THUNDERSTORM ACTIVITY DEVELOPED YESTERDAY AFTERNOON ALONG A DEFORMATION ZONE LOCATED JUST EAST OF THE CWA ALONG WESTERN ARIZONA AND WAS LIKELY AIDED BY THIS UPPER FEATURE. MODELS BRING THE INVERTED TROUGH EAST DURING THE DAY WITH THE DEFORMATION ZONE SETTING UP ACROSS SOUTHERN NEVADA PER THE NAM OR ACROSS MOHAVE CNTY PER THE GFS. BOTH MODELS ARE IN GREAT AGREEMENT WITH MOIST/UNSTABLE CONDITIONS ALONG THE SOUTHERN/CENTRAL AND EASTERN CWA TODAY AND MONDAY WITH RICH THETA E AIR EXTENDING ALONG THIS GENERAL AREA. HOWEVER...WHERE THE DEFORMATION ZONES SETS UP WILL LIKELY BE KEY TO WHERE WIDESPREAD THUNDERSTORM ACTIVITY FIRES WITHIN THE CWA. MY BEST GUESS AT THIS TIME WOULD BE MOHAVE CNTY WHERE BOTH MODELS SHOW THE HIGHEST QPF AND RICHER MOISTURE. WILL NOT ISSUE ANY WATCH WITH THE UNCERTAINTY AND HOPEFULLY THE 12Z MODELS GIVE A LITTLE BETTER INSIGHT. HOWEVER...IT IS PRETTY MUCH A GIVEN THAT ANY STRONG THUNDERSTORMS DEVELOPING OVER THE NEXT SEVERAL DAYS WILL LIKELY BE HEAVY RAINERS PRODUCING A FLASH FLOOD THREAT. ANY SEVERE THREAT WILL BE WIND GUST RELATED FOR THE MOST PART WITH THE LARGE AMOUNT OF PRECIPITATION LOADING WITH THESE STORMS. .LONG TERM...LOOKS LIKE NO REAL END IN SIGHT FOR THE MONSOON PATTERN. UPPER HIGH BECOMES STRETCHED OUT FROM NORTHERN NV TO KANSAS WITH A LIGHT EASTERLY FLOW OVER THE FORECAST AREA. THIS WOULD KEEP FAIRLY MOIST AND UNSTABLE AIR IN PLACE WITH A CONTINUED CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. .AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS. SCATTERED THUNDERSTORMS ARE EXPECTED TO AFFECT ALL TRAFFIC CORRIDORS AND THE LAS VEGAS VALLEY THIS AFTERNOON AND EVENING. ERRATIC AND GUSTY WINDS IN AND NEAR THUNDERSTORMS MAY CAUSE SUDDEN AND DRAMATIC WIND SHIFTS. BRIEF HEAVY RAIN MAY ALSO ACCOMPANY THESE STORMS. .VEF WATCHES/WARNINGS/ADVISORIES... .NV...NONE. .AZ...NONE. .CA...NONE. && MORGAN/SALMEN/HARRISON
Hazardous weather outlook, Jul 31, 12:17 PM PDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1217 PM PDT SUN JUL 31 2005 AZZ001>003-036-CAZ026>029-NVZ014>022-011900- DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV- LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ- LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV- LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ- NORTHWEST PLATEAU AZ- OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA- SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY- UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV- SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV- WESTERN CLARK AND SOUTHERN NYE COUNTY NV- 1217 PM PDT SUN JUL 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...SUNDAY. THE MONSOON PATTERN REMAINS IN PLACE TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...ESPECIALLY EAST OF A LINE FROM BARSTOW CALIFORNIA TO TONOPAH NEVADA. SOME OF THE STORMS WILL LIKELY PRODUCE ISOLATED SEVERE HAIL...DAMAGING WINDS...AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE MONSOON PATTERN IS EXPECTED TO REMAIN IN PLACE THROUGH THE WEEK. SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING...WITH ISOLATED SEVERE WEATHER AND FLASH FLOODING POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:38 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 40 min |
| Jul 30, 7:04 PM PDT | Flash Flood Warning | VEF | San Bernardino | 116 min |
| Jul 31, 12:19 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 41 min |
| Jul 31, 12:58 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 33 min |
| Jul 31, 1:44 PM PDT | Severe Thunderstorm Warning | VEF | San Bernardino | 46 min |
| Jul 31, 2:25 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.